New York, 2017

Damaging Winds in New York, March 8, 2017

March 8, 2017 · NWS ALY · 12 events in 5 counties and zones

A line of showers and isolated thunderstorms developed during the early afternoon hours ahead of an approaching cold front and upper level disturbance. With a favorable environment in place, gusty winds were brought down to the surface during these showers and thunderstorms, as they moved from west to east across the Greater Capital Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of showers and isolated thunderstorms developed during the early afternoon hours ahead of an approaching cold front and upper level disturbance. With a favorable environment in place, gusty winds were brought down to the surface during these showers and thunderstorms, as they moved from west to east across the Greater Capital Region. Multiple trees were downed due to the gusty winds. The threat for showers and thunderstorms ended by the mid-afternoon hours, as the line moved east into New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 8, 1:26 PM EST, 33 minutes earlier.

Area forecast discussion, Mar 8, 1:26 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Albany NY
126 PM EST Wed Mar 8 2017

.SYNOPSIS...
Increasing winds with a chance for showers, even a rumble of
thunder today, as strong upper level disturbance and associated
frontal boundary moves across the region. However, temperatures
will be relatively mild today before a colder air mass arrives
overnight and through the remainder of this week. A fast moving
low pressure system is expected to track through the mid
Atlantic region late Thursday night into Friday. This system may
bring some light snow to southern parts of the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
Wind Advisory in effect for the western/southern Adirondacks,
Lake George Saratoga Region, Mohawk valley, Capital District,
Schoharie Valley and eastern Catskills from through this
evening...

As of 100 pm, shortwave trough continues to advance from the
west, over western New York attm. Clear skies over much of the
ALY CWA, although a band of cumulus/showers marking the leading
edge of the lift associated with the wave is just entering
western reaches of the forecast area. So far these showers have
shown little potential to enhance the winds, but they do appear
to mark the leading edge of the deeper mixing. So, expect winds
to increase after the showers pass as we head into the mid to
late afternoon. Will continue to monitor the showers in case
they become more vigorous, because with the dry low-level air
in place, there is certainly potential to enhance downward
momentum transport with evaporational cooling.

Tonight, the local area gets into the cyclonic flow with
low/mid-level cold advection increasing. Mixing depths are
expected to decrease after sunset, but still remain around 850
mb, and 925 mb winds increase to 30-35 kt overnight. So we will
likely see gusty winds continuing overnight and into Thursday.
Will see how things develop this afternoon and consider
extending the Wind Advisory. With 850 mb temps dropping to
around -13C by 12Z Thursday, lake-effect snow is expected to
develop over portions of the Western Adirondacks. Mixing depths
are respectable up around 2 km with saturation within the DGZ,
so we could see perhaps 1 to 3 inches by Thursday afternoon when
upper height rises and surface high pressure makes inroads to
squash inversion heights. Some light accumulation will be
possible across the Southern Greens as well. The surface high
will allow winds to decrease by late in the afternoon across the
area. High temperatures will be around 5-15 degrees cooler than
Wednesday, but still likely a bit above normal.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Thursday night into Friday we will have to watch for a weak
wave of low pressure developing across the mid Atlantic region
in the fast zonal flow pattern then deepen well east of Cape Cod
through Friday. This system appears to be tracking a little
further north as per the NAM/ECMWF but the GFS/GGEM remain
further south through Thursday night. Ensemble plumes reveals a
cluster of members point toward a couple inches of snow south
of I90. At this time, we will bring some light snow to southern
areas such as Ulster, Dutchess and Litchfield counties with
light accumulations. Elsewhere it will be continued breezy with
near seasonable temperatures. Winds will increase yet again on
Friday as that system develops off the Atlantic coastline but
should remain below headline thresholds.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term period will feature temperatures below normal and
chances for snow at times as northern stream energy dominates the
weather in the northeastern U.S.. At the start of the period, a deep
trough will be situated over New England with a low pressure
tracking north of the U.S./Canadian border. Under northwest flow,
lake effect snow will be possible in the southern Adirondacks and
western Mohawk Valley Saturday into Sunday with perhaps a few inches
of accumulation. Temperatures will be the coldest of the period
Saturday morning with lows expected to drop below zero across the
Adirondacks and into the single digits elsewhere. Wind chill
advisory will likely be needed as wind chill values dip into the -10
to -20 degree range across the higher terrain. Temperatures will
only warm into the single digits to low 20s by Saturday afternoon.
Sunday morning may feature more sub-zero temperatures but then will
recover into the teens and upper 20s by the afternoon.

Weak ridging moves through the region on Monday ahead of the next
low pressure system. Some moderation in temperatures is expected as
highs reach the low 20s to mid 30s.

Both the GFS and ECMWF track a significant low pressure system
across the Mid-Atlantic region into New England, Monday night
through Wednesday morning. Models differ in many facets of this
system but there is a broad consensus for a decent snowfall across
the region. Will have to monitor as it gets closer to this time
frame.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level disturbance will move eastward across the region this
afternoon into early evening. Scattered showers with gusty winds
will develop along the leading edge of this disturbance. Will
mention tempo groups for showers with occasional MVFR conditions and
35-40 kt wind gusts at KALB/KGFL/KPSF from 20Z to 00Z. Isolated
thunder will be possible, but not enough of a chance to mention in
TAFs. Coverage of showers looks to be more isolated near KPOU so
will just mention VCSH there for now. There could be additional
scattered showers after 00Z this evening associated with the
system's cold front. Will mention VCSH for now. VFR conditions will
prevail from late evening through 18Z Thursday with sct-bkn cigs.

Winds will be westerly around 12-16 kt with gusts around 20-30 kt
through this evening. Again, stronger winds of 35-40+ kt could occur
associated with any showers. Winds will shift the west-northwest and
increase to 17-22 kt with gust around 30-35 kt by Thursday morning.

Outlook...

Thursday: Moderate Operational Impact. Windy Slight Chance of SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Isolated SHSN.
Friday Night to Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydro problems anticipated through the remainder
of this week and upcoming weekend. Temperatures will moderate
back to above normal levels through today with scattered showers
and perhaps a rumble of thunder. QPF amounts generally one
quarter of an inch or less. A more seasonable air mass will be
ushered back into the region Wednesday night into Thursday with
the passage of a stronger cold front. Much colder air looks to
build back in towards the end of the week and through the
upcoming weekend.

The MMEFS does not indicate any river forecast points reaching
flood stage due to runoff from snowmelt and rainfall at this
time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until midnight EST tonight for NYZ032-033-
     038>043-047>053-058-063-082>084.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/JPV
NEAR TERM...Thompson
SHORT TERM...BGM/JPV
LONG TERM...NAS/JVM
AVIATION...JPV
HYDROLOGY...BGM/JPV
Hazardous weather outlook, Mar 8, 4:02 AM EST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
402 AM EST Wed Mar 8 2017

NYZ032-033-038>043-047>053-058-063-082>084-091200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
402 AM EST Wed Mar 8 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga Region, Mohawk valley, Capital
District, Schoharie valley and eastern Catskills of eastern New
York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, an isolated thunderstorm may accompany the
heavier showers this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional Wind Advisories may be needed for Thursday if confidence
increases for wind gusts exceeding 45 mph.

Wind Chill values may drop to dangerously cold levels Friday night
into Saturday morning, mainly across the higher terrain. If
conditions become more certain, a Wind Chill Advisory would be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage to the National
Weather Service.

CTZ001-013-MAZ001-025-NYZ054-059>061-064>066-VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-Eastern Windham-
402 AM EST Wed Mar 8 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont, and the Taconics and mid
Hudson Valley of eastern New York.

.DAY ONE...Today and Tonight.

There is the potential for some strong wind gusts this afternoon
into the evening. If confidence increases, then a Wind Advisory would
be issued. In addition, an isolated thunderstorm may accompany the
heavier showers this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional Wind Advisories may be needed for Thursday if confidence
increases for wind gusts exceeding 45 mph.

Wind Chill values may drop to dangerously cold levels Friday night
into Saturday morning, mainly across the higher terrain. If
conditions become more certain, a Wind Chill Advisory would be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 8, 1:34 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
134 PM EST WED MAR 8 2017

NYZ033-039>043-047>053-058>060-063>065-082>084-081915-
Western Rensselaer-Hamilton-Western Columbia-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-Western Albany-Eastern Ulster-Southern Fulton-Eastern
Albany-Western Ulster-Eastern Schenectady-Northern Washington-Eastern
Greene-Western Greene-Western Dutchess-Schoharie-Northern
Fulton-Southeast Warren-Northern Warren-
134 PM EST WED MAR 8 2017

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT
SCHENECTADY...SOUTHEASTERN HAMILTON...WESTERN COLUMBIA...EASTERN
FULTON...WESTERN RENSSELAER... ULSTER...NORTHWESTERN
DUTCHESS...WARREN...ALBANY...GREENE...
SARATOGA...SCHOHARIE...WESTERN WASHINGTON AND MONTGOMERY COUNTIES...

At 133 PM EST, radar indicated showers were located along a line
extending from 9 miles east of Speculator to near Woodridge. Movement
was east at 50 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Johnsburg and Kerhonkson around 145 PM EST.
  Chestertown and High Falls around 155 PM EST.
  New Paltz, Warrensburg and Tillson around 200 PM EST.
  Highland and Bolton Landing around 205 PM EST.
  Poughkeepsie, Hyde Park and Fairview around 210 PM EST.
  Pleasant Valley and Huletts Landing around 215 PM EST.

LAT...LON 4171 7451 4175 7457 4188 7445 4194 7459
      4212 7457 4215 7453 4217 7445 4220 7454
      4235 7443 4240 7455 4371 7442 4366 7348
      4169 7381
TIME...MOT...LOC 1833Z 274DEG 43KT 4358 7419 4176 7449

JPV

The radar

The Albany radar (KENX), 17 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
March 8, 1:59 PM EST
Where
Albany County, 1.47 mi SSW of Parkers Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.730, -73.990

A tree and wires were reported down due to thunderstorm winds in Guilderland.

Thunderstorm Wind, Schenectady

When
March 8, 2:00 PM EST
Where
Schenectady County, 1.26 mi WNW of Carman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.775, -73.944

A tree was reported down at the intersection of Obrien Avenue and Rabbetoy Street in Rotterdam due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:02 PM EST
Where
Albany County, 0.97 mi E of West Albany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.719, -73.781

A tree was reported down at the intersection of Lorna Lane and Nicolla Avenue in Colonie due to thunderstorm winds.

Thunderstorm Wind, Schenectady

When
March 8, 2:05 PM EST
Where
Schenectady County, 0.69 mi S of Glenridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.860, -73.900

A tree was reported down on Bruce Drive in Alplaus due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:07 PM EST
Where
Albany County, 0.48 mi W of Delmar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.621, -73.829

A tree was reported down in Delmar due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:09 PM EST
Where
Albany County, 0.49 mi ENE of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.572, -73.761

A tree and wires were reported down in Glenmont due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:10 PM EST
Where
Albany County, 0.56 mi NNW of Unionville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.607, -73.905

A tree was reported down at the intersection of New Scotland South Road and Orchard Hill Road due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:15 PM EST
Where
Albany County, 2.1 mi N of Coeymans Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.500, -73.892

A tree was reported down in Coeymans Hollow due to thunderstorm winds.

Thunderstorm Wind, Saratoga

When
March 8, 2:18 PM EST
Where
Saratoga County, 1.1 mi WSW of Ft Edward
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.262, -73.599

A tree was reported down 1 mile southwest of Fort Edward due to thunderstorm winds.

Thunderstorm Wind, Albany

When
March 8, 2:18 PM EST
Where
Albany County, 0.68 mi S of Loudonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.690, -73.749

A tree was reported down in Menands due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
March 8, 2:22 PM EST
Where
Rensselaer County, 0.81 mi N of East Greenbush
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.592, -73.703

A tree was reported down at the intersection of Elmwood Drive and Columbia Turnpike in East Greenbush due to thunderstorm winds.

Thunderstorm Wind, Washington

When
March 8, 2:24 PM EST
Where
Washington County, 0.04 mi SE of Ft Edward
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.270, -73.579

A pine tree was reported down in Fort Edward due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679367, 679368, 679369, 679370, 679371, 679372, 679373, 679374, 679375, 679376, 679377, 679378.